Kentucky, 2011Flash Flood in Kentucky, April 23, 2011
April 23, 2011 · NWS ILN · 1 event in 1 county or zone
A complex of showers and thunderstorms moved through during the morning hours. This heavy rainfall caused some flooding across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of showers and thunderstorms moved through during the morning hours. This heavy rainfall caused some flooding across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 23, 12:43 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Apr 23, 12:43 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
143 AM EDT SAT APR 23 2011
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS THE REGION THROUGH EARLY
SATURDAY MORNING. A COLD FRONT WILL THEN PUSH DOWN FROM THE
NORTHWEST LATE TONIGHT INTO SATURDAY BEFORE STALLING OUT ACROSS
THE REGION THROUGH THE WEEKEND. THIS WILL LEAD TO AN EXTENDED
THREAT FOR SHOWERS AND THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
HAVE USED A BLEND OF THE NAM-WRF...GFS AND HRRR MODELS FOR THE
NEAR TERM FORECAST. A WARM FRONT WAS LOCATED FROM CNTRL
MISSOURI...TO SRN ILLINOIS...SRN INDIANA...THEN INTO NRN
KENTUCKY THIS AFTN. AS A MID LVL TROF PIVOTS FROM THE NRN PLAINS
TO THE GREAT LAKES OVERNIGHT...IT WILL PERTURB SFC LOW PRESSURE TO
OUR WEST. THIS DEEPENING LOW WILL ALLOW THE WARM FRONT TO PUSH
NORTH OF THE REGION BY EARLY SATURDAY MORNING. THEREAFTER...
AFOREMENTIONED SFC LOW WILL CONTINUE NE...BEING LOCATED NEAR SRN
ONTARIO BY SATURDAY MORNING. A TRAILING COLD FRONT FROM THIS LOW
WILL PUSH SOUTHEAST INTO THE REGION.
CWFA HAS ESCAPED HEAVY RAIN THUS FAR TODAY. THAT SHOULD CHANGE
TONIGHT AS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE
WARM FRONT AND ALONG AND IN FRONT OF THE COLD FRONT. WILL CONTINUE
WITH CATEGORICAL POPS...KNOWING THERE COULD BE A RELATIVE LULL IN
ACTIVITY LATE THIS EVENING INTO EARLY MORNING BETWEEN MOVING
FRONTAL BOUNDARIES. AGAIN...HEAVY RAIN IS LIKELY GIVEN MOIST
AIRMASS INTERACTING WITH FRONTAL BOUNDARIES...SO THE FLASH FLOOD
WATCH WILL CONTINUE.
AS FOR SEVERE WX POTENTIAL...SVR THUNDERSTORMS WATCH NUMBER 178 IS
IN EFFECT FOR THE FAR SWRN PART OF OUR CWFA UNTIL 7 PM EDT. SVR
POTENTIAL WILL DEPEND ON HOW MUCH INSTABILITY CAN ADVECT NE INTO
THE REGION. FOR THE OVERNIGHT HOURS...CAN NOT RULE OUT A SEVERE
THUNDERSTORMS AS MODELS INDICATE AROUND 1000 J/KG MUCAPE. THIS
INSTABILITY COMBINED WITH AMPLE SHEAR WILL KEEP THAT THREAT
INTACT.
TEMPERATURES WILL RISE IN SOME LOCATIONS OVERNIGHT AS THE WARM
FRONT ADVANCES...SO SOME LOCATIONS WILL HAVE EARLY EVENING LOWS.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
AFOREMENTIONED COLD FRONT WILL STALL OUT ACRS THE REGION SATURDAY
THROUGH SUNDAY AS IT BECOMES PARALLEL TO THE MID LEVEL FLOW.
EMBEDDED WEAK WX DISTURBANCES RIPPLING WITHIN THIS
FLOW...COMBINED WITH ENHANCED LLJ ACTIVITY FROM TIME TO
TIME...WILL KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS GOING.
AIRMASS WILL REMAIN MOIST...AND THE POTENTIAL FOR HEAVY RAIN WILL
CONTINUE ON SATURDAY. EVEN THOUGH MORE SHOWERS AND THUNDERSTORMS
ARE EXPECTED SATURDAY NIGHT INTO SUNDAY...WILL HOLD OFF EXTENDING
THE FLASH FLOOD WATCH AS WE NEED TO SEE WHERE SHORT TERM HEAVY
RAIN WILL FALL...AND WILL ALSO HOPE THAT MODELS COME INTO BETTER
AGREEMENT AS TO WHERE THE BOUNDARY WILL SET UP. THE BEST CHANCE OF
SHOWERS AND STORMS WILL OCCUR ALONG AND JUST ON THE COOL SIDE OF
THE BOUNDARY.
FOR SUNDAY NIGHT...THERE IS SOME INDICATION NOW FROM THE MODELS
THAT AFOREMENTIONED BOUNDARY MAY START TO MOVE NORTH/NORTHWEST AS
A DIGGING TROF MOVES INTO THE PLAINS...ALLOWING MID LVL FLOW TO
BACK WITH TIME.
TEMPERATURES WILL BE CLOUD AND RAIN DEPENDENT. HAVE USED MAINLY A
BLEND OF THE RAW 2 M GFS AND ECMWF.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A WARM FRONT WILL BE LIFTING NORTH AT THE BEGINNING OF THE LONG TERM
AND THEREFORE GREATEST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY
WILL BE ACROSS THE NORTH ON MONDAY. A SERIES OF WAVES WILL MOVE
THROUGH THE REGION FOR THE LONG TERM. THE FIRST ONE WILL MOVE
THROUGH MONDAY NIGHT INTO TUESDAY. THERE ARE SOME TIMING
DISCREPANCIES WITH THIS SYSTEM HOWEVER THE LATEST ECMWF SOLUTION HAS
COME MORE IN LINE WITH THE GFS. ANOTHER LOW WILL MOVE UP FROM THE
SW TUESDAY NIGHT INTO WEDNESDAY. A LOT OF MOISTURE WILL BE BROUGHT
UP INTO THE AREA WITH THIS SYSTEM AND THEREFORE HEAVY RAIN WILL BE
POSSIBLE. HEAVY RAIN ON TOP OF ALREADY SATURATED GROUND WILL ADD TO
FLOODING ISSUES AROUND THE AREA. THE LOW WILL BEGIN TO MOVE NE OF
THE FA BY THURSDAY AND THEREFORE PRECIP WILL BEGIN TO TAPER OFF
ACROSS THE AREA. COOLER TEMPERATURES WILL FILTER INTO THE AREA ON
THURSDAY. HIGH PRESSURE WILL THEN MOVE INTO THE AREA FOR FRIDAY.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A LARGE COMPLEX OF WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS IS
MAKING ITS WAY ACROSS THE OHIO VALLEY TONIGHT. COVERAGE IS
WIDESPREAD SOUTH OF I-70 WITH SCATTERED ACTIVITY TO THE NORTH. THE
BULK OF THE PRECIPITATION WILL MOVE EAST OF THE AREA BY SUNRISE.
IFR/MVFR CONDITIONS ARE EXPECTED THROUGH 09Z MAINLY SOUTH OF A KDAY-
KCMH LINE.
THE FRONTAL BOUNDARY CURRENTLY ACROSS NORTHERN IN/OH WILL PUSH
SOUTHWARD THIS MORNING...STALLING OUT ACROSS THE OHIO RIVER AREA.
THIS WILL ALLOW A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS
THIS AFTERNOON FOR CVG/LUK/ILN...BEFORE SPREADING NORTHWARD
TONIGHT.
OUTLOOK...HIGH LIKELIHOOD OF SHOWERS AND THUNDERSTORMS EXPECTED
TO CONTINUE SATURDAY EVENING THROUGH WEDNESDAY WITH MVFR/IFR
CIGS/VSBYS POSSIBLE.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...NOVAK
AVIATION...LATTOHazardous weather outlook, Apr 22, 5:12 PM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
612 PM EDT FRI APR 22 2011
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-232215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
612 PM EDT FRI APR 22 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
RIVERS THROUGHOUT THE AREA ARE RUNNING HIGH...WITH SEVERAL POINTS
IN FLOOD. PLEASE CHECK THE RIVER FLOOD PRODUCTS FOR DETAILS AND
THE LATEST FORECASTS.
A WARM FRONT WILL MOVE FROM THE OHIO RIVER VALLEY TO THE SOUTHERN
GREAT LAKES THROUGH TONIGHT. A COLD FRONT WILL DROP INTO THE REGION
ON SATURDAY WHERE IT IS EXPECTED TO STALL BY SATURDAY NIGHT. VERY
MOIST AIR WILL INTERACT WITH THESE FRONTS...RESULTING IN HEAVY
RAINFALL. WITH SATURATED SOILS...HEAVY RAIN WILL LIKELY RESULT IN
TOTAL RUNOFF...BRINGING THE THREAT FOR FLASH FLOODING. THIS RUNOFF
WILL ALSO CAUSE RAPID RISES ON CREEKS...STREAMS AND RIVERS.
DAMAGING WINDS AND LARGE HAIL MAY ACCOMPANY THUNDERSTORMS THAT
DEVELOP IN THE UNSTABLE AIRMASS ASSOCIATED WITH THE WARM FRONT AND
COLD FRONT LATER TONIGHT. THERE WILL ALSO BE AN ISOLATED TORNADO
THREAT DURING THIS SAME TIME PERIOD.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
FUTURE FORECASTS INDICATE THAT A SERIES OF WEATHER SYSTEMS WILL
AFFECT THE REGION THROUGH AT LEAST THE MID PART OF NEXT WEEK...
RESULTING IN ADDITIONAL RAINFALL. THIS WILL KEEP THE FLOOD THREAT
HIGHLY ELEVATED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 22, 11:59 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1259 AM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL 5 SW ROCKFORD 40.63N 84.71W
04/23/2011 E1.00 INCH MERCER OH LAW ENFORCEMENT
&&
JOHNFLocal storm report, Apr 23, 12:12 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
112 AM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL N MENDON 40.67N 84.52W
04/23/2011 E1.75 INCH MERCER OH LAW ENFORCEMENT
&&
JOHNFSpecial weather statement, Apr 23, 12:13 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
113 AM EDT SAT APR 23 2011
OHZ034-035-042-043-230600-
AUGLAIZE OH-DARKE OH-MERCER OH-SHELBY OH-
113 AM EDT SAT APR 23 2011
...A STRONG THUNDERSTORM WILL AFFECT SHELBY...SOUTHEASTERN MERCER...
NORTHERN DARKE AND SOUTHWESTERN AUGLAIZE COUNTIES THROUGH 200 AM
EDT...
AT 111 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR UNION
CITY...MOVING NORTHEAST AT 65 MPH.
WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ANSONIA...VERSAILLES...
FORT LORAMIE...MINSTER...SIDNEY...ANNA...BOTKINS AND JACKSON CENTER.
ALSO...SHARPS CROSSING...COSMOS...ROSE HILL...ROSSBURG...NEW
WESTON...PIKEVILLE...DARKE COUNTY AIRPORT AND BROCK ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.
LAT...LON 4040 8400 4029 8402 4020 8437 4020 8443
4017 8445 4007 8482 4028 8481 4053 8407Special weather statement, Apr 23, 12:15 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
115 AM EDT SAT APR 23 2011
OHZ073-079>082-230600-
ADAMS OH-BROWN OH-PIKE OH-ROSS OH-HIGHLAND OH-
115 AM EDT SAT APR 23 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HIGHLAND...SOUTHWESTERN
ROSS...PIKE...NORTHERN BROWN AND NORTHERN ADAMS COUNTIES THROUGH 200
AM EDT...
AT 111 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MOUNT
ORAB...MOVING EAST AT 60 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WINCHESTER...
HILLSBORO...BELFAST...MARSHALL...CYNTHIANA...KINCAID SPRINGS...
BAINBRIDGE...PIKE LAKE AND PIKETON.
ALSO...MOWRYSTOWN...FINCASTLE...EMERALD...NEW MARKET...BERRYSVILLE...
MAY HILL...HIGHLAND COUNTY AIRPORT AND ROCKY FORK LAKE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3899 8321 3902 8327 3898 8327 3890 8389
3910 8401 3933 8317 3903 8291Local storm report, Apr 23, 1:16 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
216 AM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL MENDON 40.67N 84.52W
04/23/2011 E0.88 INCH MERCER OH COUNTY OFFICIAL
DIME TO NICKEL SIZE HAIL
&&
MIKEGLocal storm report, Apr 23, 2:07 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
307 AM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 AM FLOOD MOUNT ORAB 39.03N 83.92W
04/23/2011 BROWN OH PUBLIC
A CREEK IN MOUNT ORAB IS OUT OF THE BANK WITH WATER
APPROACHING HOUSES AND FLOODING YARD.
&&
MIKEGFlash Flood, Kenton
- When
- April 23, 2:30 AM EST to 3:30 AM EST
- Where
- Kenton County, 1.44 mi SW of Springlake to 0.74 mi SW of Springlake
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.985, -84.469
Locust Pike and Feiser Road were closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, April 23 to 24, 20112 injured · $2.2 million · EF2 · 14 events
- Tornadoes and Flash Flooding in Illinois, April 23 to 24, 2011$1.1 million · EF2 · 5 events
- Flooding in Arkansas, April 23 to 30, 2011$3.4 million · 20 events
- Tornado and Hail in Texas, April 23, 2011$320,000 · EF0 · 45 events
- Tornadoes and Flash Flood in Missouri, April 23 to 24, 2011$515,000 · EF1 · 11 events
- Tornado and Hail in Arkansas, April 23, 2011$500,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Kentucky, April 23, 2011$167,000 · EF1 · 16 events
- Hail in Missouri, April 23, 2011$90,000 · 2.5 in hail · 23 events
- Damaging Winds in West Virginia, April 23, 2011$56,000 · 50 kt wind · 15 events
- Flood and Damaging Winds in Kentucky, April 23, 2011$57,000 · 50 kt wind · 7 events
- Tornado and Flash Flooding in Kentucky, April 23, 2011EF0 · 32 events
- Flash Flooding in Indiana, April 23, 2011$22,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294412.